Discussion in 'General Parenting' started by Kjs, Oct 11, 2007.

  1. Kjs

    Kjs Guest

    I really thought i was on the right track with medications until someone asked this:

    "Is the Topamax making him stupid?"

    I am really upset. NO he is NOT stupid. Now I am second guessing all medication and if there is even a need for any. I was so unsure and wanted personal experience to help me out. I am sorry I asked. Now I feel the need to pull all medication.

    Maybe I took this way to personal, way to serious. Infact, he is quite the opposite.

    I guess I need time away.

    Take care
  2. smallworld

    smallworld Moderator

    I think you misread what Sara was asking. She didn't mean literally is he stupid. It was her way of asking whether the Topomax is causing cognitive dulling, which is a very common side effect of all mood stabilizers but Topomax in particular (it is frequently called "Dopomax"). I actually think she was asking a good question. Instead of having ADHD, maybe your son is having a reaction to Topomax. It is something to consider.

    I think you took her question way too personally.
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I dont blame you for being upset by that comment. It was a stupid comment. Topamax doesnt make you stupid but it can cause some cognitive problems in some people. That doesnt make you stupid in the least. The cognitive problems tend to be word retrieval problems and short term memory problems but you can over come them with help.

    I have the cognitive problems and I dont consider myself stupid in the least.

    Just ignore what makes you upset and take the things that can help you here. Did you know we have an ignore user function on this message board? If someone tends to tell you things that upset you, you can bring up their name and hit ignore user. Boom...they are gone!
  4. timer lady

    timer lady Queen of Hearts


    kt is taking topamax & isn't experiencing any of the dulling that can happen in some people taking that medication.

    We've been watching for that - her topamax is scheduled to take at bedtime - don't know if that makes the difference.

    The medications have been prescribed for your difficult child for a reason. All of our little wonders react differently to these medications. What works for one might send the other difficult child over the edge. It's all about what is going on with your son.

    Sara means well - she has a huge knowledge of medications for which many parents here are grateful; however the side effects she brings up don't occur in every child.

    Please don't second guess everything - you will drive yourself crazy. You have enough with school issues, testing & such that is going on for your difficult child.